Condition: Chemotherapy Induced Nausea and Vomiting
Chemotherapy induced nausea and vomiting (CINV) is a distressing symptom for cancer patients. Nausea is used to describe the sensation of feeling sick, whereas vomiting describes being sick.
CINV is experienced by up to 75% of all cancer patients. Management is important to improve nutritional status of patients and quality of life.
CINV can be classified according to time of onset:
- Acute – occurring <24 hours after chemotherapy;
- Delayed – occurring 1-5 days after chemotherapy;
- Anticipatory – unmanaged CINV in previous chemotherapy cycles causes nausea and vomiting prior to next cycle.
Specific chemotherapy regimens are associated with high risk of CINV without anti-sickness medication.
Drugs commonly associated with CINV include:
- Anthracyclines (e.g. doxorubicin, epirubicin);
- Nitrosourea family (e.g.lomustine, carmustine, stretozotocin);
- Platinum-based chemotherapy (e.g. cisplatin, carboplatin, oxaliplatin).
It is occasionally difficult to distinguish CINV from nausea and vomiting caused by cancer itself. The best distinguishing factor is the time of symptom onset.
Chemotherapy Induced Nausea and Vomiting Treatment
Serotonin receptor antagonists (e.g. ondansetron, granisetron, palonosetron) form the basis of treatment for CINV. Dexamethasone and aprepitant are other effective anti-sickness medications for CINV. Other classes of anti-sickness medications are commonly used in combination with the above drugs.
Medicinal cannabis can be considered when first line therapies have not achieved adequate symptom control.
Arrange a Referral
At Sapphire London we operate on a doctor to doctor referral basis. We accept referrals from GP’s and consultants. This is to ensure that the patient’s condition has been fully assessed by a qualified physician and all other treatment options have been attempted.
For doctors to refer a patient to us, please click here to fill and securely submit a referral form.
For patients, please print off this form on information regarding Sapphire UK and ask your GP or consultant to refer to us through the online system.